Louisiana, 2015

Damaging Winds in Louisiana, July 30, 2015

July 30, 2015 · NWS LCH · 3 events in 3 counties and zones

After a very hot afternoon a weak cold front moved into the region. Ahead of this boundary strong to severe storms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

After a very hot afternoon a weak cold front moved into the region. Ahead of this boundary strong to severe storms developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 30, 2:30 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 30, 2:30 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
330 PM CDT THU JUL 30 2015

.DISCUSSION...
WX MAP SHOWS FLATTENING RIDGE ALOFT...CENTERED OVER TX THIS
AFTERNOON. FOR OUR REGION...NE FLOW CONTINUES WITH SIGNIFICANT
SUBSIDENCE ASSOCIATED WITH THIS RIDGE. AS EXPECTED...TEMPS SHOT UP
TO 100 BY LUNCHTIME OVER MANY AREAS. BOTH LCH & BPT HAD AT LEAST
101 SO FAR...BREAKING THE DAILY RECORDS. HEAT ADVISORY WELL
VERIFIED WITH THE 109-113 HEAT INDEX VALUES. SOME LOCATIONS HAD
HEAT INDEX VALUES OF 115 AT BPT & 114 AT ESF FOR ONE OBSERVATION.
EVEN COASTAL TEMPS REACHED THE MID/UPPER 90S THIS AFTERNOON. THIS
WAS POSSIBLE WITH THE NE FLOW AT THE SFC AND ALOFT KEEPING THE
SEABREEZE OFFSHORE. SEVERAL RECORDS HAVE BEEN BROKEN ALREADY. SEE
CLIMATE SECTION FOR RECORDS.

WITH THIS HEAT COMES THE BY-PRODUCT OF BREAKING THE CAP...THUNDERSTORMS.
RADAR BEGAN LIGHTING UP AROUND 2 PM...WITH PRETTY GOOD COVERAGE
OVER NE LA...JUST NE OF THE ATCHAFALAYA...AND OVER W LA/SE TX. WITH
THE PREDOMINATE NE FLOW...THESE WILL CONTINUE TO MOVE SW THIS EVENING.
SPC CONTINUES REGION IN MARGINAL RISK...MAINLY FOR DAMAGING WINDS
FROM DOWNBURST POTENTIAL. CURRENT FORECAST HAS 30-40% WITH THE
EMPHASIS OVER SC LA AND THE COASTAL WATERS LATER THIS EVENING.

FOR FRI...THE FRONT IS EXPECTED TO STALL ACROSS THE COASTAL
WATERS...GIVING THE BEST CHANCES OF SHRA/TSRA THERE. SLIGHTLY
DRIER AIR WITH DEWPTS IN THE UPPER 50S POSSIBLE...BUT MAINLY 60S
ALONG AND N OF I-10...WILL LESSEN THE HEAT INDEX VALUES
SOMEWHAT...BUT ACTUAL AIR TEMPS WILL STILL BE IN THE MID/UPPER
90S. MUCH THE SAME EXPECTED BY SAT. BY SUN...THE FRONT EXPECTED TO
WASH OUT...GRADUALLY INCREASING DEWPTS LEADING TO HIGHER
HUMIDITIES...HEAT INDEX VALUES...AND JUST PLAIN HOT AGAIN BY MON-
THU OF NEXT WEEK AS THE UPPER RIDGE RESUMES ITS GRIP OVER OUR
REGION.

DML

&&

.MARINE...
A PREVALENT WEST TO NORTHWEST FLOW IS EXPECTED TODAY AS A WEAK
FRONTAL BOUNDARY SAGS INTO THE REGION. THIS FRONT...COUPLED WITH
INCREASING MOISTURE FROM THE EASTERN GULF...WILL SIGNIFICANTLY
INCREASE THE CHANCES OF SHOWERS AND THUNDERSTORMS TONIGHT INTO
FRIDAY. THE FRONT IS EXPECTED TO STALL NEAR THE COAST...KEEPING
ELEVATED CHANCES OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.
ONSHORE FLOW WILL RESUME BY SUNDAY INTO NEXT WEEK AS THE FRONTAL
BOUNDARY WASHES OUT.

DML

&&

.CLIMATE...

HIGHEST MINIMUM RECORDS (SUBJECT FOR REVISION AFTER THUNDERSTORMS):

LOCATION          OLD RECORD      TODAY
----------------------------------------
ALEXANDRIA LA     78 IN 1999        77
BEAUMONT TX       80 IN 2009        78
LAKE CHARLES LA   81 IN 2009        81
LAFAYETTE LA      82 IN 1986        79
NEW IBERIA LA     79 IN 2010        79

RECORD HIGHS SO FAR ACHIEVED TODAY (UP TO AFD ISSUANCE TIME):

LOCATION          OLD RECORD      TODAY
----------------------------------------
ALEXANDRIA LA    104 IN 1930      MISSING DUE TO ASOS OUTAGE
ESLER FIELD LA    NO RECORDS       104
BEAUMONT TX      100 IN 1944       102 R
LAKE CHARLES LA   99 IN 1948       102 R
LAFAYETTE LA      99 IN 1986       100 R
NEW IBERIA LA    100 IN 1948       101 R

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  75  96  73  97 /  50  10  10  10
LCH  79  96  75  96 /  40  20  10  10
LFT  78  96  74  95 /  50  20  10  10
BPT  79  97  76  96 /  40  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ027>033-041>045-
     052>055-073-074.

TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ180-201-215-216-
     259>262.

GM...NONE.
&&

PUBLIC...08
Hazardous weather outlook, Jul 30, 5:10 AM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
610 AM CDT THU JUL 30 2015

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
311115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
610 AM CDT THU JUL 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THIS
AFTERNOON. TEMPERATURES IN THE UPPER 90S TO NEAR 100 DEGREES
ALONG WITH HIGH DEWPOINTS WILL RESULT IN PEAK HEAT INDEX READINGS
OF 106 TO 111 DEGREES.

SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE TODAY. THERE
IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
OUTLOOK AREA. DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE
WEATHER HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GMZ430-432-435-450-452-455-470-472-475-311115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
610 AM CDT THU JUL 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT
AS A WEAK FRONTAL BOUNDARY APPROACHES THE AREA. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS...WITH STRAIGHT LINE WINDS
THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
BE POSSIBLE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

13

In the hours before

Special weather statement, Jul 30, 3:25 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
425 PM CDT THU JUL 30 2015

LAZ073-302200-
WEST CAMERON-
425 PM CDT THU JUL 30 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CAMERON PARISH...

AT 423 PM CDT...A STRONG THUNDERSTORM WAS NEAR JOHNSONS BAYOU...
MOVING SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSONS BAYOU...SABINE NATIONAL WILDLIFE...HOLLY BEACH AND CONSTANCE
BEACH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2974 9386 2975 9388 2977 9388 2977 9389
      2980 9391 2981 9388 2981 9386 2982 9385
      2983 9379 2986 9377 2991 9376 2990 9350
      2977 9344 2974 9375 2969 9383
TIME...MOT...LOC 2123Z 023DEG 38KT 2973 9375

K. KUYPER
Special weather statement, Jul 30, 3:33 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
433 PM CDT THU JUL 30 2015

TXZ215-302215-
JEFFERSON TX-
433 PM CDT THU JUL 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 515 PM
CDT...

AT 432 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LA BELLE...OR 11 MILES SOUTHWEST OF PORT ARTHUR...MOVING SOUTHWEST AT
15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORT ARTHUR...HAMSHIRE...SABINE PASS...PORT ACRES...SOUTHEAST TEXAS
REGIONAL AIRPORT...LA BELLE...FANNETT AND SEA RIM STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2996 9435 3000 9411 2993 9388 2991 9388
      2986 9394 2985 9392 2985 9394 2980 9395
      2977 9394 2976 9391 2973 9387 2968 9384
      2967 9387 2968 9395 2967 9405 2956 9435
TIME...MOT...LOC 2132Z 025DEG 16KT 2981 9409

K. KUYPER
Special weather statement, Jul 30, 3:46 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
446 PM CDT THU JUL 30 2015

LAZ073-074-302230-
EAST CAMERON LA-WEST CAMERON LA-
446 PM CDT THU JUL 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMERON PARISH UNTIL 530
PM CDT...

AT 445 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CAMERON...MOVING SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMERON AND HOLLY BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2977 9348 2985 9343 2982 9338 2982 9335
      2980 9335 2984 9331 2984 9328 2985 9325
      2989 9323 2992 9324 2994 9323 2991 9315
      2977 9318 2978 9327 2976 9334 2980 9334
      2976 9335
TIME...MOT...LOC 2145Z 037DEG 14KT 2986 9322

K. KUYPER
Special weather statement, Jul 30, 3:53 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
453 PM CDT THU JUL 30 2015

LAZ045-053>055-302245-
ST. MARY LA-LOWER ST. MARTIN LA-IBERIA LA-UPPER ST. MARTIN LA-
453 PM CDT THU JUL 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IBERIA...NORTH
CENTRAL ST. MARY AND CENTRAL ST. MARTIN PARISHES UNTIL 545 PM CDT...

AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RAMAH TO NEAR BAYOU
SORREL...AND MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CATAHOULA...BUTTE LA ROSE AND PIERRE PART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2989 9143 3017 9173 3028 9175 3032 9170
      3035 9163 3031 9162 3025 9158 3023 9148
      3020 9149 3019 9147 3011 9147 3010 9146
      3010 9139 3006 9137 3006 9127 3003 9124
      3004 9122 3000 9126 2998 9126 2989 9121
TIME...MOT...LOC 2152Z 014DEG 33KT 3033 9155 3012 9128

K. KUYPER
Special weather statement, Jul 30, 4:04 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
504 PM CDT THU JUL 30 2015

LAZ027>033-TXZ260-302300-
BEAUREGARD LA-ALLEN LA-ST. LANDRY LA-EVANGELINE LA-AVOYELLES LA-
VERNON LA-RAPIDES LA-NORTHERN NEWTON TX-
504 PM CDT THU JUL 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAUREGARD...
VERNON...SOUTHERN RAPIDES...NORTHEASTERN ST. LANDRY...EVANGELINE...
SOUTHWESTERN AVOYELLES...NORTHEASTERN ALLEN PARISHES IN SOUTHWESTERN
LOUISIANA AND NORTHEASTERN NEWTON COUNTIES UNTIL 600 PM CDT...

AT 501 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM
WESTERN VERNON PARISH EAST INTO ST LANDRY PARISH. THESE STORMS ARE
MOVING TO THE SOUTHWEST AROUND 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OPELOUSAS...OAKDALE...VILLE PLATTE...LEESVILLE...BUNKIE...MAMOU...
OBERLIN...ROSEPINE...GLENMORA...MELVILLE...ANACOCO...CHENEYVILLE...
ELIZABETH...TURKEY CREEK...PALMETTO...MORROW...FORT POLK...BAYOU
CURRENT...SUGARTOWN AND MITTIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3117 9311 3107 9280 3103 9217 3090 9180
      3086 9182 3067 9173 3054 9178 3054 9237
      3063 9291 3083 9323 3095 9351 3127 9354
      3128 9344 3136 9339 3136 9320
TIME...MOT...LOC 2201Z 014DEG 33KT 3086 9255

K. KUYPER
Local storm report, Jul 30, 4:24 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
524 PM CDT THU JUL 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     MARINE TSTM WIND 7 SW JOHNSONS BAYOU     29.69N 93.73W
07/30/2015  M40 MPH          GMZ450             LA   PUBLIC

            REPORT FROM PLATFORM IN WEST CAMERON BLOCK 17.

&&

MOGGED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Mary

When
July 30, 4:35 PM CST
Where
St. Mary County, 0.92 mi SW of Patterson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
29.690, -91.310

Trees and power lines were blown down in Patterson.

Thunderstorm Wind, Vernon

When
July 30, 4:37 PM CST
Where
Vernon County, Pickering
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
31.030, -93.280

The Vernon Parish Sheriffs Department reported several trees and power lines down in Pickering. Some vehicles with passengers were trapped under the power lines.

Thunderstorm Wind, Vermilion

When
July 30, 6:11 PM CST
Where
Vermilion County, 0.6 mi E of Abbeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.970, -92.120

The Vermilion Parish Sheriffs Department reported numerous trees down parish wide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591882, 591884, 591883.